Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 161, NWS Pittsburgh, PA

June 5, 2002Jefferson County, Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at Jun 5, 2002, 7:09 PM EDT for Jefferson County, Pennsylvania. It was in force for 66 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 5, 2002, 7:09 PM EDT (23:09 UTC)
Expired
Jun 5, 2002, 8:15 PM EDT
In force
66 min
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Jefferson County, PA

The radar

The State College radar (KCCX), 87 km from the middle of the area, began a volume at 23:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 5, 7:30 PM EDTThunderstorm WindBig Run, PAThunderstorm winds downed several trees and power lines.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 5, 3:15 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 11.2 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2002-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 594 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2002-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 156 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
594 J/kg
Mixed-layer CIN
-128 J/kg
Mixed-layer LCL
1144 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
156 m²/s²
0-3 km storm-relative helicity
149 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KPBZ 052309
SVRPBZ
PAC065-060015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
709 PM EDT WED JUN 5 2002

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JEFFERSON COUNTY IN PENNSYLVANIA

* UNTIL 815 PM EDT

* AT 709 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES WEST OF PUNXSUTAWNEY...MOVING EAST AT
  35 MPH.

* SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...
  SYKESVILLE...

<<CALL TO ACTION>>SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 58
MILES AN HOUR AND LARGE HAIL GREATER THAN THREE QUARTERS OF AN INCH.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 2:15 PM EDT, 4 hours 54 minutes earlier.

Area forecast discussion, Jun 5, 2:15 PM EDT, 4 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
215 PM EDT WED JUN 5 2002

WHATEVER CAP IS LEFT IS JUST ABOUT GONE. EXPECT SPC WATCH NEXT
COUPLE OF HOURS. MODELS HAVE SLOWED FRONT DOWN AND WILL BRING A WAVE
ALONG IT THURS MID DAY. TRAINING OF CELLS OVERNIGHT A GOOD BET AS
FRONT LINES UP WITH UPPER FLOW WITH SHORT WV APPROACHING. FEEL
NORTHERN EXTENT OF HEAVY QPF MAY BE OVERDONE SO WILL GO WITH FLOOD
WATCH ALL BUT NORTHERN TIER COUNTIES THROUGH THURS MORNING. RIDGE
FINALLY BUILDS IN LATER IN THE DAY THURS WITH ANY LINGERING PRECIP
ENDING BY EVENING. NEXT CHANCE PRECIP MONDAY AS SW FLOW RETURNS.

TEMPS SIMILAR TO MOS.

PIT   64  70  55  76 /  90  80  30   0
HLG   67  72  55  76 /  90  80  30   0
MGW   67  70  55  76 /  90  80  30   0
ZZV   66  72  54  78 /  90  80  10   0
PHD   64  71  54  78 /  90  80  10   0
FKL   60  66  49  73 /  80  60  30   0
DUJ   61  66  49  72 /  80  60  30   0
LBE   64  70  55  76 /  90  80  30   0
BTP   60  66  49  73 /  80  60  30   0
IDI   64  70  55  76 /  90  80  30   0
ODM   63  67  54  70 /  90  80  40  10

.PBZ...
MD...FLOOD WATCH FOR TONIGHT INTO THURS MORNG FOR ZONE MDZ001.

OH...FLOOD WATCH FOR TONIGHT INTO THURS MORNG  FOR ZONES
OHZ039>041...OHZ048>050...OHZ057>059...OHZ068>069.

PA...FLOOD WATCH FOR TONIGHT INTO THURS MORNG FOR ZONES
PAZ020>021...PAZ023...PAZ029>032.

WV...FLOOD WATCH FOR TONIGHT INTO THURS MORNG FOR ZONES
WVZ001>004...WVZ012...WVZ021>023-041.

In the hours before

Local storm report, Jun 5, 5:34 PM EDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
534 PM EDT WED JUN 5 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0515 PM    WORTHVILLE                PA   .75 INCH HAIL
06/05/02   JEFFERSON
Local storm report, Jun 5, 5:36 PM EDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
536 PM EDT WED JUN 5 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0531 PM    GREENVILLE                PA   WIND DAMAGE
06/05/02   MERCER                         TREES AND LARGE BRANCHES
                                          DOWNREPORTED BY LAW
                                          ENFORCEMENT
Local storm report, Jun 5, 5:53 PM EDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
553 PM EDT WED JUN 5 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0545 PM    ANITA                     PA   WIND DAMAGE
06/05/02   JEFFERSON                      TREES DOWN
Local storm report, Jun 5, 6:07 PM EDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
607 PM EDT WED JUN 5 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0540 PM    COUNTYWIDE                PA   WIND DAMAGE
06/05/02   LAWRENCE                       TREES DOWN
Local storm report, Jun 5, 6:37 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
637 PM EDT WED JUN 5 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0615 PM    2 S CARROLLTON            PA   WIND DAMAGE
06/05/02   CARROLL                        TREES DOWN
Local storm report, Jun 5, 6:54 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
654 PM EDT WED JUN 5 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0645 PM    BRADYS BEND               PA   WIND DAMAGE
06/05/02   ARMSTRONG                      TREES AND POWER LINES DOWN

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 4:12 PM EDTSevere Thunderstorm WarningPBZArmstrong, Clarion63 min
Jun 5, 4:14 PM EDTSevere Thunderstorm WarningPBZLawrence61 min
Jun 5, 4:41 PM EDTSevere Thunderstorm WarningPBZButler64 min
Jun 5, 4:57 PM EDTSevere Thunderstorm WarningPBZLawrence63 min
Jun 5, 5:05 PM EDTSevere Thunderstorm WarningPBZJefferson55 min
Jun 5, 5:18 PM EDTSevere Thunderstorm WarningPBZMercer57 min
Jun 5, 6:33 PM EDTSevere Thunderstorm WarningPBZArmstrong57 min
Jun 5, 6:46 PM EDTSevere Thunderstorm WarningPBZBeaver59 min
Jun 5, 6:56 PM EDTSevere Thunderstorm WarningPBZButler64 min
Jun 5, 7:13 PM EDTSevere Thunderstorm WarningPBZAllegheny62 min
Jun 5, 7:32 PM EDTFlash Flood WarningPBZJefferson3 hr

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.